Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 43, NWS Twin Cities, MN

June 16, 2013Pope County, Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 16, 2013, 3:57 PM CDT for Pope County, Stevens County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2013, 3:57 PM CDT (20:57 UTC)
Expired
Jun 16, 2013, 4:30 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pope County, MN, Stevens County, MN

The radar

The Minneapolis radar (KMPX), 193 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:00 PM CDTHAIL 15 Ssw Alberta, MN2 MILES OF CROP DAMAGE ALONG CR 8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2697 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS53 KMPX 162057
SVRMPX
MNC121-149-162130-
/O.NEW.KMPX.SV.W.0043.130616T2057Z-130616T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN POPE COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHERN STEVENS COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 430 PM CDT

* AT 354 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  ARTICHOKE...AND MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MORRIS...ALBERTA AND HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4560 9556 4541 9556 4541 9625 4559 9625
TIME...MOT...LOC 2057Z 269DEG 41KT 4550 9611

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
472 
WWUS53 KMPX 162115
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 PM CDT SUN JUN 16 2013

MNC121-149-162130-
/O.CON.KMPX.SV.W.0043.000000T0000Z-130616T2130Z/
POPE MN-STEVENS MN-
415 PM CDT SUN JUN 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STEVENS AND SOUTHWESTERN POPE COUNTIES UNTIL 430 PM CDT...

AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
MORRIS...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4560 9556 4541 9556 4541 9595 4542 9602
      4559 9603
TIME...MOT...LOC 2115Z 280DEG 36KT 4546 9586

HAIL...<.75IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:44 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 16, 3:44 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 344 PM CDT SUN JUN 16 2013

WARM...BREEZY AND DRY IS THE STORY THIS AFTERNOON WITH W-NW FLOW AND
QUASI-ZONAL FLOW ACROSS THE NORTHERN PLAINS/UPPER MISSISSIPPI RIVER
VALLEY AND GREAT LAKES. THE 500 MB SHORTWAVE IS NOW APPROACHING THE
INTERNATIONAL BORDER ON THE SW SIDE OF LAKE WINNIPEG. THERE IS AN
E-W ORIENTATED SURFACE TROUGH STRETCHING ACROSS NORTHERN MINNESOTA
WITH A SUBTLE SOUTHWESTWARD EXTENSION ACROSS EASTERN ND/SD. WINDS
VEER TO THE NORTHWEST BEHIND THIS BOUNDARY. THIS IS VERY NEAR WHERE
THE CONVECTION HAS FIRED NEAR ABERDEEN. THE CUMULUS DEVELOPMENT IN
SD IS ALONG AN E-W LINE AND APPEARS TO BE FOCUSED ALONG THE OUTFLOW
BOUNDARY FROM THE CONVECTION THIS MORNING IN SD. NOT TO
MENTION...THE UPPER SUPPORT WITH THE RIGHT ENTRANCE REGION OF THE
JET AND DIFFERENTIAL VORTICITY ADVECTION. THERE IS A TONGUE OF 1500
J/KG SBCAPE AND GOOD MID LEVEL LAPSE RATES IN THE VICINITY OF THE
EASTERN SD CONVECTION /WHICH DID LOOK CAPABLE OF PRODUCING SEVERE
HAIL AROUND 315 PM/. THE INSTABILITY IS OVERLAPPED BY STRONG
WESTERLIES ASSOCIATED WITH THE JET...SO THERE IS ALSO NICE
UNIDIRECTIONAL SHEAR.

THE CLOUD BEARING WINDS WILL TAKE THESE STORMS INTO WESTERN MN AND
POSSIBLY ACROSS THE REST OF MN LATE THIS AFTERNOON AND INTO THE
EARLY EVENING HOURS. A LOT OF THE SHORT RANGE GUIDANCE SUPPORTS
THIS. THE POSITIVE NEWS IF YOU ARE NOT A THUNDERSTORM FAN...IS THAT
THE INSTABILITY DROPS WAY OFF BY THE TIME YOU GET 1-2 COUNTIES INTO
MN. HOWEVER...THERE IS STILL 500-100 J/KG IN FAR WEST CENTRAL MN.
EVEN IF WE LOSE THE THUNDER WE COULD STILL SEE SHOWERS LIMP ACROSS A
GOOD PORTION OF THE FORECAST AREA AS THEY WEAKEN WITH TIME. THESE
ARE HIGH BASE SHOWERS AND STORMS THAT MIGHT PACK A LITTLE WIND IF
THEY HOLD TOGETHER. WITH THE SUN TODAY AND DRY SOUNDING...LOW LEVEL
LAPSE RATES ARE ALSO QUITE HIGH. THIS IS A DOUBLE EDGED
SWORD...BECAUSE THE 20-30% SURFACE RELATIVE HUMIDITY /AND DRY AIR
ALOFT/ WILL KEEP SOME OF THE RAIN FROM ACTUALLY GETTING TO THE
SURFACE. WE THINK AFTER THESE DIMINISH DURING THE LATE
EVENING...THERE WILL BE NOTABLE BREAK IN RAIN COVERAGE TONIGHT AND
DURING THE MORNING HOURS TOMORROW. AS THAT UPPER TROUGH DROPS DOWN
OVERHEAD TOMORROW AND TEMPS COOL...WE SHOULD GET EARLY DIURNAL
CUMULUS AND EVENTUALLY SHOWERS/STORMS BEFORE THE NOON HOUR IN
WESTERN WI AND FAR EASTERN MN. THESE WILL DRIFT SOUTH WITH TIME AND
EVENTUALLY DIMINISH AROUND SUNSET TOMORROW. LOOK FOR COOLER TEMPS
TOMORROW DUE TO COLD ADVECTION AND ALSO INCREASED CLOUD
COVER...ESPECIALLY FOR EASTERN PORTIONS OF THE FORECAST AREA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 344 PM CDT SUN JUN 16 2013

COMMON THEME DURING THE EXTENDED WILL BE THE BUILDING OF THE
SUBTROPICAL RIDGE. IT WILL BE BUILDING OVER THE SRN PLAINS DURING
THE COURSE OF THE UPCOMING WEEK...WITH THE ECMWF AND GFS BOTH
SLIDING IT OVER TO THE ROCKIES BY THE BEGINNING OF NEXT WEEK. MN/WI
WILL BE UNDER THE INFLUENCE OF THE UPPER RIDGING TUESDAY INTO
THURSDAY...BUT BY THE END OF THE WEEK INTO NEXT WEEKEND...MED RANGE
MODELS IN GOOD AGREEMENT IN KEEPING THE MPX AREA ON THE NRN EDGE OF
THIS RIDGE...LEAVING US SUSCEPTIBLE TO PERIODIC THUNDERSTORM
COMPLEXES RUNNING AROUND THE PERIPHERY OF THE SUBTROPICAL RIDGE.

FOR TUESDAY AND WEDNESDAY...THE UPPER RIDGE WILL BEGIN BUILDING UP
THE PLAINS. THIS SHOULD PROMOTE A COUPLE OF DRY DAYS ACROSS THE
AREA...BUT THERE IS STILL SOME POTENTIAL FOR ISO SHRA/TSRA GOING
INTO TUESDAY DEPENDING ON HOW QUICKLY A STRONG UPPER WAVE WORKS
ACROSS THE AREA AHEAD OF THE BUILDING HEIGHTS. 16.12 ECMWF/NAM STILL
SHOW THIS WAVE BEING OVER SRN MN AT 18Z TUESDAY...SO ITS NOT OUT OF
THE REALM OF POSSIBILITY TUESDAY AFTERNOON COULD FEATURE A FEW
STORMS OVER SRN MN.

ONLY SIGNIFICANT CHANGE MADE TO THE GRIDS THESE TWO DAYS WAS TO
START THE PROCESS OF UNDERCUTTING GUIDANCE DEWPOINTS BOTH
AFTERNOONS. HIGH PRESSURE THESE TWO DAYS WILL BE CENTERED OVER
MICH...AND MIXING DURING THE AFTERNOONS SHOULD PROMOTE SOME
DIURNALLY DRIVEN DEWP DROPS...ESPECIALLY IN ERN AREAS. MIXING LIKELY
WILL NOT BE AGGRESSIVE AS WE HAVE SEEN TODAY...BUT ALL GUIDANCE IS
LIKELY UNDERPLAYING THE DEGREE OF DRY AIR MIXING THAT WILL BE SEEN.

FOR THURSDAY THROUGH THE WEEKEND...THE BIG ISSUE HERE IS WHEN DO
PERIODIC THUNDERSTORM CHANCES OCCUR. WITH BUILDING HEIGHTS...WE WILL
ALSO SEE TEMPERATURES SLOWLY INCREASE...WITH HIGHS GENERALLY
EXPECTED TO BE IN THE 80S WITH LOWS IN THE 60S. ALONG WITH
TEMPERATURES...MOISTURE WILL BE ON THE INCREASE AS WELL...WITH PWATS
FROM THE GFS FORECAST TO GET BACK ABOVE 1.5 INCHES /OR 150% OF
NORMAL/ BY THE END OF THE WEEK.

THIS TYPE OF PATTERN TENDS TO YIELD QUITE A BIT OF UNCERTAINTY...AS
EXACT EVOLUTION OF CONVECTION ONE DAY WILL PLAY A LARGE ROLL IN
WHERE CONVECTION FIRES UP THE NEXT DAY AND SO ON. AT THIS TIME
THOUGH LLJ SUPPORT FOR MORE WIDESPREAD CONVECTION DOES NOT LOOK TO
INCREASE UNTIL AT LEAST THURSDAY NIGHT FROM THE GFS/GEM OR FRIDAY
WITH THE ECMWF. BASED ON THE LLJ FORECAST...CHANCES FOR
THUNDERSTORMS LOOK GOOD FRI/FRI NIGHT...WITH A POSSIBLE LULL IN
ACTIVITY LATER SAT/SAT NIGHT...BEFORE THE LLJ BRINGS RENEWED STORM
CHANCES BACK SUN INTO MON.

THIS TYPE OF WEATHER PATTERN IS ONCE CONDUCIVE FOR GENERATING
MCS/S...SO DOES LOOK LIKE BY THE END OF THE WEEK INTO NEXT WEEKEND
THE THREAT FOR STORMS WITH DAMAGING WINDS ALONG WITH HEAVY RAINS
WILL BE ON THE INCREASE. ENJOY THE COUPLE OF DRY DAYS THIS WEEK
WHILE THEY LAST!

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1244 PM CDT SUN JUN 16 2013

DRY AND BREEZY WESTERLY WINDS WILL CONTINUE TODAY WITH VFR
CONDITIONS THROUGH TONIGHT AND MOST LIKELY ON MONDAY AS WELL.
THERE ARE A COUPLE PERIODS WHERE SHOWERS AND/OR WEAK STORMS ARE
POSSIBLE. THE FIRST IS LATE THIS AFTERNOON AND EVENING. WE ARE NOT
HIGHLY CONFIDENT IN SHOWER DEVELOPMENT TODAY GIVEN THE DRY AIR IN
PLACE...BUT WE ARE KEEPING AN EYE OUT NEAR THE MN/SD BORDER
BETWEEN 3-4 PM THIS AFTERNOON. ANYTHING THAT FORMS WILL MOVE EAST
DURING THE EVENING. SCATTERED SHOWERS AND WEAK STORMS ARE ALSO
POSSIBLE TOMORROW AFTERNOON /ESPECIALLY IN EASTERN MN AND WESTERN
WI/ AFTER THE SUN HEATS UP THE ATMOSPHERE.

KMSP...

NO MAJOR WEATHER CONCERN OVER THE NEXT 30 HOURS. WE COULD SEE A
FEW SHOWERS IN EASTERN MN EARLY THIS EVENING...BUT COVERAGE WILL
NOT BE GREAT EVEN IF THE SHOWERS MATERIALIZE. A LITTLE BETTER
CHANCE TOMORROW AFTERNOON. TAKE A LOOK AT THE RADAR COVERAGE IN
NORTHERN MINNESOTA THIS AFTERNOON...THIS MIGHT BE SIMILAR TO HOW
IT LOOK CLOSER TO THE AIRPORT MONDAY AFTERNOON /MAYBE NOT QUITE AS
MANY SHOWERS/.

/OUTLOOK FOR KMSP/

MON NIGHT...VFR NNE WINDS 5-10KTS.
TUE...VFR. ESE WINDS.
WED...VFR. S WINDS 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...MPG
AVIATION...CLF
Hazardous weather outlook, Jun 16, 10:01 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1001 AM CDT SUN JUN 16 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171515-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1001 AM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE OUTLOOK AREA. THE THREAT FOR SEVERE WEATHER IS LOW AND
MANY LOCATIONS WILL REMAIN DRY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A ANOTHER CHANCE FOR WEAK THUNDERSTORMS ON MONDAY ACROSS
THE OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED AND MANY
LOCATIONS WILL REMAIN DRY GIVEN THE SCATTERED NATURE TO THE
SHOWERS AND STORMS. THE WEATHER PATTERN REMAINS ACTIVE WITH
CHANCES FOR STORMS WEDNESDAY NIGHT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 16, 3:53 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
353 PM CDT SUN JUN 16 2013

MNZ047-048-162145-
POPE-STEVENS-
353 PM CDT SUN JUN 16 2013

...THUNDERSTORMS MOVING INTO POPE AND STEVENS COUNTIES THROUGH 445
PM CDT...

AT 350 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTH OF ARTICHOKE. THIS STORM WAS MOVING EAST
AT 50 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  ALBERTA.
  MORRIS.
  HANCOCK.
  CYRUS.
  STARBUCK.

LAT...LON 4565 9514 4542 9513 4542 9596 4540 9624
      4561 9626
TIME...MOT...LOC 2053Z 268DEG 43KT 4549 9615
Local storm report, Jun 16, 3:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             10 S STARBUCK           45.47N 95.53W
06/16/2013  M0.88 INCH       POPE               MN   PUBLIC

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:33 PM CDTDense Fog AdvisoryMPXRamsey, Washington9 hr
Jun 16, 3:53 PM CDTSpecial Weather StatementMPXPope, Stevens52 min
Jun 16, 4:29 PM CDTSevere Thunderstorm WarningMPXPope, Stevens46 min
Jun 16, 4:33 PM CDTSpecial Weather StatementMPXMeeker42 min
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningMPXStearns49 min
Jun 16, 5:50 PM CDTSpecial Weather StatementMPXCarver, Hennepin, McLeod, Ramsey, Scott40 min
Jun 16, 5:55 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott50 min
Jun 16, 6:26 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Ramsey, Rice, Scott, Washington49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.